Iowa, 2020

Hail and Damaging Winds in Iowa, September 5 to 6, 2020

September 5 to 6, 2020 · NWS DVN · 7 events in 3 counties and zones

A cluster of strong to severe thunderstorms brought some damaging winds and very heavy rain to much of eastern and northeastern Iowa, and northwest Illinois during the late evening of September 5 into the early morning of September 6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cluster of strong to severe thunderstorms brought some damaging winds and very heavy rain to much of eastern and northeastern Iowa, and northwest Illinois during the late evening of September 5 into the early morning of September 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 5, 11:04 PM CST, 54 minutes earlier.

Area forecast discussion, Sep 5, 11:04 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1204 AM CDT Sun Sep 6 2020

...06z AVIATION UPDATE...

.SYNOPSIS...
Issued at 204 PM CDT Sat Sep 5 2020

High pressure in control of the weather this afternoon with a few
clouds streaming into the area from northern Iowa. High
temperatures are generally in the lower to mid 80s. Dewpoints
ranged from  the mid 40s along the Highway 20 corridor to the
upper 50s in far southeast Iowa and far northeast Missouri.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 204 PM CDT Sat Sep 5 2020

The primary focus of the forecast has been the chances of showers
and thunderstorms after 06 UTC Sunday. There are slight timing
differences between all the models during this period.

Quiet weather is expected through midnight as high pressure shifts
eastward out of Illinois and into Ohio. This will allow winds to
slowly become more southeasterly and begin to draw air slowly
northward. Low temperatures by Sunday morning will be in the 60s.

A 500 mb shortwave trough currently moving into the Dakotas will
move southeastward and into southern Minnesota and Wisconsin by 12
UTC on Sunday. This shortwave in conjunction with a strong 40 to
50 knot low level jet will produce scattered showers and
thunderstorms or a mesoscale convective system late Saturday
night into early Sunday morning. The best convergence on the nose
of the low level jet is expected to be into northern Iowa and
southern Minnesota by 06 UTC Sunday which then veers into southern
Wisconsin and northern Illinois by 12 UTC on Sunday. Instability
will slowly build into the area ahead of this. Modest CAPE of
10000 to 1500 J/KG is expected but 0 to 6 km shear is forecast to
be an impressive 55 to 55 knots. So these storms will be very fast
moving and potentially capable of producing severe weather.
Forecast soundings on the GFS and NAM show a stout inversion above
the surface which coincide with the lifting warm front and
strengthening low level jet. This indicates that the primary
threat will be hail with also a secondary threat for winds. Models
and CAMS show a primary threat for showers and storms being in
the 08 to 15 UTC time frame but the GFS has it moving in at 06 UTC
and lingering to about 18 UTC while the ECWMF is slightly slower.
The CAMs learn more toward an 08 to 15 UTC timeframe. For this
reason Storm Prediction Center has most of the area in a marginal
risk west of the Mississippi River with a slight risk across
Benton, Buchanan, and Linn Counties. In addition to the severe
threat, increasing moisture and soundings do suggest that heavy
rainfall is possible. The heavy rain falling on hard ground due
to the drought conditions across the area may produce water
running off but the fast storm motion may prevent this from
occurring but it will need to be monitored.

Models and WPC surface analysis have a warm front lifting
northward out of the CWA by 18 UTC on Monday with the area in the
warm sector for most of the day. The current high temperature
forecast is on the high end of guidance with temperatures in the
upper 80s to near 90s. In the wake of the warm front, deep mixing
is possible which will mix down some warmer temperatures aloft
but also stronger winds. Expect southerly winds through the day
of 15 to 25 MPH with some gusts up to 35 MPH or slightly higher.
The hot weather and gusty winds along with minimum relative
humidities will require monitoring in case there are any fire
weather concerns espousal in areas south of Interstate 80 which
may miss the morning rainfall.

The focus then shifts to an approaching strong cold front that
CAMs want to use to force a second line of showers and
thunderstorms and move that southeastward with time along and
ahead of the front. It appears that the better lift remains out of
the area until after 00 UTC on Monday. Weak convergence ahead of
the front will not increase until later in the day with the
arrival of another piece of shortwave energy. CAPE is forecast to
build to around 2000 J/KG with continued 0 to 6 km shear of 50 to
55 knots which mean if storms due form that severe weather will be
possible. This would mainly be along and ahead of the cold front
which would still be west of Cedar Rapids at this time. The Storm
Prediction Center also a slight risk of severe thunderstorms east
of a Cedar Rapids to Iowa City line Sunday afternoon and into the
evening hours. All modes of severe weather would be possible with
hail, damaging winds, and tornadoes possible given the increasing
curvature of model hodographs in the late afternoon and evening.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 204 PM CDT Sat Sep 5 2020

Sunday night: A strong cold front will sweep across the upper mid-
west bringing with it a chance of thunderstorms, especially over the
northern half of the forecast area.

Monday through Thursday: Monday morning looks to be mostly dry with
drier air building in right behind the cold front, but rain with a
chance of thunderstorms are likely by Monday afternoon. A much
cooler and wetter will develop next week as a upper level longwave
ridge builds over the Gulf of Alaska and northwestern Canada, and an
upper level trough digs into the central CONUS. The cold front that
crossed the region Monday, will stall just to our southeast,
extending from Oklahoma to the Great Lakes. Periods of moisture will
advect north from the Gulf of Mexico, riding over and along the
stationary front producing periods of rain.

Temperatures will be in the mid 70s on Monday but quickly drop to
well below normal (10+ degrees) after the front moves through. High
temperatures next week will only be in the 50s over the northern
half of the region to around 60 across the south. Low temperatures
will be in the 40s over the north and 50s over the south.

Friday: The chance of continued rain will depend on how fast the
closed low forecast to be located over Iowa, moves off to the
northeast. There is model uncertainty with the timing, track and
strength of this low but the overall forecast still suggests an
unsettled and wet pattern. Model ensembles continue to support a
widespread soaking rain of at least 1 to 2 inches by the end of week
with higher amounts of 3 to 4 inches possible in some locations. The
long duration of the rain, along with current drought conditions,
will lower the chance of flooding, but this threat will need to be
monitored closely.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1202 AM CDT Sun Sep 6 2020

While conditions will be mainly VFR, active weather will be found at
all terminals during this TAF period. Showers and thunderstorms
bringing drops to MVFR and perhaps IFR conditions will move
through KDBQ/KCID/KMLI through the early morning, and will be
followed by a short period of LLWS before surface winds increase
out of the south by midday. Winds will likely gust up to 35 kts
at times before an approaching cold front helps winds subside and
shift to the northwest by the evening hours. Additional showers
and storms may accompany this front, and have included a PROB30
group with this TAF for KDBQ/KCID/KMLI.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Kuhl
AVIATION...Speck
Hazardous weather outlook, Sep 5, 2:31 AM CST, 21 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
331 AM CDT Sat Sep 5 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
331 AM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be possible across the area late tonight, with
some having the potential to become severe. The Storm Prediction
Center has a slight risk of severe thunderstorms north of a line
from Manchester Iowa to Williamsburg Iowa, with a marginal risk
for the rest of eastern Iowa into northwest Illinois. The primary
threats with storms, will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Southwest winds could gust to 40 mph at times Sunday afternoon.

Thunderstorms could redevelop over portions of the area late
Sunday afternoon and evening ahead of a cold front. There is
some uncertainty regarding how widespread these storms will be,
but any storms that are able to form will be capable of producing
large hail and damaging winds.

Isolated thunderstorms will be possible at times next week. The
threat for severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight and early Sunday
morning.

McClure/Speck

The radar

The Quad Cities radar (KDVN), 156 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
September 5, 11:58 PM CST
Where
Buchanan County, 1.02 mi W of Jesup
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.480, -92.070

Power lines were blown down in Jesup. This report was relayed through broadcast media.

Hail, Buchanan

When
September 6, 12:01 AM CST
Where
Buchanan County, 2.15 mi ENE of Hazleton
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.630, -91.860

Thunderstorm Wind, Buchanan

When
September 6, 12:37 AM CST
Where
Buchanan County, 1.53 mi W of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.910

A measured wind gust from a storm spotter.

Thunderstorm Wind, Buchanan

When
September 6, 1:43 AM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
42.470, -91.890

A strong wind gust was reported by broadcast media.

Thunderstorm Wind, Delaware

When
September 6, 1:43 AM CST
Where
Delaware County, 0.86 mi NW of Manchester
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
42.490, -91.460

A strong wind gust was reported by broadcast media.

Thunderstorm Wind, Scott

When
September 6, 3:06 AM CST
Where
Scott County, 0.69 mi N of Parkview
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.710, -90.580

Several healthy 4 inch diameter tree branches were blown down.

Thunderstorm Wind, Scott

When
September 6, 3:19 AM CST
Where
Scott County, 0.69 mi S of Davenport Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.610, -90.580

Reported at the Davenport Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916139, 916138, 916141, 916142, 916143, 916140, 916144.